Flood, Cape Girardeau
- When
- May 29, 11:00 AM CST to May 31, 11:59 PM CST
- Where
- Cape Girardeau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Minor flooding of the Mississippi River occurred at the end of the month. 02 feet on May 31, which was 2 feet above flood stage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Mississippi River occurred at the end of the month. At Cape Girardeau, the river crested at 34.02 feet on May 31, which was 2 feet above flood stage. This resulted in flooding of some low-lying woods and fields in the bottomlands. Backwater flooding of some tributary creeks also occurred. The flooding was upriver from the confluence with the Ohio River near Cairo, Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 2:45 AM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 345 AM CDT SAT MAY 29 2004 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE WIDESPREAD SEVERE STORM POTENTIAL SUNDAY AFTERNOON AND EVENING. AS STATED YESTERDAY...THE SYNOPTIC SITUATION LOOKS EERILY SIMILAR TO THE 4 MAY 2003 EVENT...WITH A MAJOR VORTEX OVER THE NORTHERN PLAINS AND A VIGOROUS SHORT WAVE ROTATING THROUGH OUR REGION...TAKING ON A NEGATIVE TILT ORIENTATION. STRONG WIND FIELDS WILL BE IN PLACE AND MOISTURE AND INSTABILITIES WILL BE MORE THAN AMPLE TO SUPPORT SEVERE STORMS. CONVECTION SHOULD INITIATE SUNDAY EARLY AFTERNOON JUST WEST AND NORTHWEST OF THE REGION IN THE FORM OF DISTINCT CELLS/SUPERCELLS AND THE POSSIBILITY OF TORNADOES. ACTIVITY SHOULD MOVE INTO OUR WESTERN AREAS MID/LATE AFTERNOON. BEST CHC SUNDAY AFTERNOON SEEM TO LIE NORTHWEST OF THE OHIO RIVER. THE DISTINCT CELLULAR ACTIVITY MAY THEN EVOLVE INTO MORE OF A LINEAR SYSTEM SUNDAY NIGHT OVER OUR SOUTHEAST ZONES...WITH NUMEROUS BOWS AND WIDESPREAD DAMAGING WINDS. STILL...WOULD NOT DISCREDIT THE TORNADO POTENTIAL...EVEN AT NIGHT. THE SEVERE POTENTIAL WILL BE OVER SHORTLY AFTER 06Z MONDAY... AND NOW ALL MODELS PAINT OUT A DRY MEMORIAL DAY OVER MOST OF THE REGION. THE ETA HINTS AT THE POTENTIAL FOR SOME REDEVELOPMENT DURING THE EVENING AND OVERNIGHT MON ALONG AND SOUTH OF THE TN BORDER...BUT THE GFS PUSHES THE SURFACE FRONT MUCH FURTHER SOUTH AND ACTUALLY BRINGS A NORTHERN STREAM SYSTEM BY JUST TO OUR NORTH. GIVEN THE STRENGTH OF THE OVERALL SYSTEM COMING THROUGH SUNDAY NIGHT...WILL SIDE WITH THE GFS HERE AND ALLOW THE SFC FRONT TO DIVE FURTHER SOUTH. THUS...WILL PLAY US BETWEEN SYSTEMS MONDAY NIGHT FOR THE TIME BEING. OTHER CHC OF RAIN COULD COME WED AS THE MAIN UPPER LOW DIGS WELL DOWN TO THE SOUTH THROUGH THE UPPER OHIO VALLEY. WOULD MAINLY BE INSTABILITY SHOWERS/THUNDER WITH THE VERY CHILLY AIR COMING THROUGH ALOFT. MODEL MOS TEMPS ARE FAIRLY CLOSE NEXT FEW DAYS...WILL BLEND ANY MINOR DIFFERENCES. GFS MAY MAY BE A LITTLE ON THE COOL SIDE SUNDAY NIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 448 AM CDT SAT MAY 29 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-301000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 448 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY SOUTH OF A LINE EXTENDING FROM CARBONDALE ILLINOIS TO GREENVILLE KENTUCKY. SCATTERED THUNDERSTORMS WILL THEN AFFECT ALL OF THE QUAD STATE REGION TONIGHT. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT SUNDAY AFTERNOON AND SUNDAY NIGHT. THERE IS THE POSSIBILITY OF VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH ON SUNDAY WILL CAUSE ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE CAP CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AND INTO SUNDAY NIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE WEEKEND.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398997, 5398998, 5398999.